Washington, 2016

Wildfire in Washington, August 21 to 24, 2016

August 21 to 24, 2016 · NWS OTX · 1 event in 1 county or zone

The Hart fire, a human caused wildfire, initially located 13 miles north of Davenport, WA grew to 4,983 acres and was noted to be contained on August 24,2016. This fire jumped the Spokane river and started the Cayuse Mountain fire on the Spokane Indian Reservation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Hart fire, a human caused wildfire, initially located 13 miles north of Davenport, WA grew to 4,983 acres and was noted to be contained on August 24,2016. This fire jumped the Spokane river and started the Cayuse Mountain fire on the Spokane Indian Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 9:45 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1045 PM PDT Sat Aug 20 2016

.SYNOPSIS...
A dry, warm weather pattern will continue for much of the next
week. The exception will be a dry cold front that will arrive
Sunday night with windy conditions, followed by a refreshing cool
down for Monday. Under the dry northerly flow aloft, expect a
gradual warming trend for the rest of the work week.

&&

.DISCUSSION...
Very few changes tonight. The Red Flag warning for basically the
Cascades crest for hot and unstable conditions will be allowed to
expire as parts of the Cascades will be under cooler inversions
overnight. Calm and clear conditions will continue in the
overnight hours.

...Strong Cold Front and windy conditions expected Sunday with
high concern for Fire Danger!...

All other Red Flag warnings for the Cascade east slopes eastward
to the Washington/Idaho border will definitely remain in place as
Sunday looks to get very interesting with the strong cold front
passage. There may be some consideration to expanding these
warnings into other areas without red flag warnings. Latest
models continue to support widespread increases in winds with
stronger winds on the Cascade east slopes near Wenatchee and west
part of the Central Basin. Winds will easily top 20 mph gusting to
35 mph late Sunday afternoon and evening. Elsewhere very dry and
breezy conditions will be widespread across eastern Washington and
the Idaho Panhandle.

Human fire starts are a possibility but winds will be strong
enough to potentially cause fire starts from downed powerlines as
well. Along with fire concerns there is likelyhood of blowing dust
reducing visibility many roads and highways such as Interstate 90
and highway 2.

Stay tuned for further updates on this developing weather trend.
WEB: http://weather.gov/spokane
TWITTER: @nwsspokane
Facebook: nwsspokane

Much cooler conditions will help the fire situation somewhat
Monday and beyond but it will still be breezy and dry Monday
despite the 15 degree cooldown.

TC

&&

.AVIATION...
06Z TAFS: There will be some smoke from the Buck Creek wildfire
south of northern Lake Chelan in the Wenatchee Valley this overnight
but significant restrictions to visibility and CIGs are not
expected. Winds will begin to steadily increase over most TAF sites
after 17Z Sunday as a cold front approaches the region from the
west. Westerly wind gusts 30-35 knots will be possible by 22Z Monday
especially near KEAT. These winds will extend east toward KMWH.
Somewhat lighter winds to 20 KTS on average cand be expected toward
the KGEG and KPUW TAF sites. Winds will begin to gradually diminish
toward 04Z Monday.
/tcarter

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  93  56  76  51  79 /   0   0   0  10   0   0
Coeur d'Alene  53  91  52  75  49  78 /   0   0   0  10  10   0
Pullman        48  91  47  76  43  78 /   0   0   0  10   0   0
Lewiston       59  99  58  83  54  84 /   0   0   0  10   0   0
Colville       50  96  49  77  47  81 /   0   0   0  10  10   0
Sandpoint      45  88  44  73  43  76 /   0   0   0  10  10   0
Kellogg        51  88  51  71  46  74 /   0   0   0  10  10   0
Moses Lake     54  97  53  83  50  84 /   0   0   0  10   0   0
Wenatchee      65  94  59  80  55  84 /   0   0   0  10   0   0
Omak           54  96  53  80  50  85 /   0   0   0  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 11 PM PDT Sunday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Palouse and
     Spokane Area (Zone 674)-East Washington South Central
     Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 20, 1:51 PM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT SAT AUG 20 2016

WAZ032>037-041-042-044-212200-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
251 PM PDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY AFTERNOON AND EVENING...A DRY COLD FRONTAL PASSAGE WILL
BRING WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES ACROSS
MUCH OF THE LOWLANDS OF EASTERN WASHINGTON. THIS WILL ELEVATE FIRE
WEATHER CONCERNS.

MONDAY AFTERNOON BREEZY CONDITIONS LINGER. RELATIVE HUMIDITY
VALUES WILL BE HIGHER...BUT LOCALIZED FIRE WEATHER CONCERNS MAY
LINGER.

IDZ001>004-026-027-WAZ031-038-043-212200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
251 PM PDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Columbia Basin

When
August 21, 12:00 AM PST to August 24, 12:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Other Federal Agency
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Estimated costs associated with mitigation/suppression of the Hart fire was 2.9 million dollars. The Hart fire destroyed 26 outbuildings and damaged 13 more. It was noted in news stories from the region that 27 homes were lost between the two fires (the Cayuse fire and the Hart fire).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655836.